loading page

An Unusual Cause of Haemorrhagic Cystitis in a Teenager with Medulloblastoma
  • +1
  • Daniel Slack,
  • Satyajit Ray,
  • Boma Lee,
  • Jairam Sastry
Daniel Slack
Royal Hospital for Children
Author Profile
Satyajit Ray
Royal Hospital for Children
Author Profile
Boma Lee
Royal Hospital for Children
Author Profile
Jairam Sastry
Royal Hospital for Children
Author Profile

Abstract

Haemorrhagic cystitis is a life-threatening condition in which the transitional epithelium and blood vessels of the bladder necrose leading to severe haematuria, abdominal pain and voiding lower urinary tract symptoms. Aetiology includes chemotherapy (cyclophosphamide, ifosfamide, busulfan), radiotherapy or infectious agents. We present a paediatric case of a 15-year-old boy with medulloblastoma who developed haemorrhagic cystitis following cisplatin chemotherapy. All other causes were ruled out and it is therefore likely that the agent in this case was cisplatin, which has never had haemorrhagic cystitis reported as a side effect. We also suggest a mechanism for urothelial injury centred around OCT-2 receptors.